I was incarcerated from June 12, 2019, to April 2, 2020, at three different penitentiary institutions in Canada. During my eight months in prison, I was attacked on three separate occasions, and police had to be called each time. Pictures were taken and I wrote statements. It was bad. I did not start these fights or even continue them.
The first attack was at Central East Correctional Centre, where I suffered a fractured cheekbone. To this day, I still have problems with my jaw from this violent attack.
The second time was at the Quinte Detention Center. I was violently attacked and pinned between a brick wall and a big table. The space where I was pinned was about as wide as a ruler and my chest was stuck.
After the attack, I was in excruciating pain, the worst pain I had felt since childbirth. I was certain that I had a fractured or broken rib. I put in multiple requests to see a doctor because of the immense pain I was in, but my pleas were ignored. For two months, I couldn’t even breathe properly, and I was left in a cell for close to 23 hours a day. I was permitted to see nurses within the jail, but I begged the deputy of the facility for an escorted trip to the hospital because the pain had ceased to subside. My requests were disregarded.
On another occasion at the Ottawa-Carleton Detention Centre, I was cleaning a new cell I had been placed in. I was down on my hands and knees wiping the floors. I reached underneath the metal bunk to wipe a hard-to-reach corner when, suddenly, I felt a sharp prick on my finger.
I immediately retracted it. When I pulled my hand out, I saw that I had been pricked by a “jail tattoo rig.” A jail tattoo rig is something inmates make by attaching a small standard issue golf pencil with a staple. The end of the staple is sharpened to a fine needle tip and used to tattoo people.
The thing is, staples are not permitted in the inmate’s area. Staples are considered contraband by the Ontario Ministry of the Solicitor General because inmates can use it for a wide range of prohibited purposes.
I immediately yelled to the guards that I had been jabbed and wanted to see a doctor. The guard looked at me and told me it was no big deal and to throw away the rig.
After the trauma I endured at Quinte Detention Center, I did not want my request to go ignored this time, so I asked again to see a doctor. The guard just walked away.
By this point, I was furious and demanded that I see someone superior to them. This time, they sent the big boss of the female units and my request was finally granted.
The doctor prescribed me a strong cocktail of Truvada, an HIV antiretroviral medication, antibiotics and hepatitis B and C prophylactics. I was instructed to take this medication for a month.
I immediately started experiencing a slew of strange side effects. I was urinating what felt like 100 times a day. The whites of my eyes turned yellow and I felt stabbing pain and electrical sensations in all of my joints and head.
The pain eventually spread deep into my bones. I developed thrush of the mouth, a vaginal and gut yeast infection, uncontrollable tremors and shaking, fatigue, elevated heart rate and elevated blood sugar. It was terrifying.
When I asked to see the doctor again, my complaints fell on deaf ears. Just thinking and writing about this experience brings me to tears and induces a lot of anxiety.
I was eventually able to schedule a telehealth visit with a psychiatrist from the Royal Ottawa Mental Health Centre. After an evaluation, the psychiatrist diagnosed me with post-traumatic stress disorder (PTSD) and prescribed me more medications for anxiety.
I was given BuSpar, an anti-anxiety medication, and they increased my Prozac prescription from 60 mg to 80 mg. My attention deficit hyperactivity disorder (ADHD) medication was also changed from Biphentin to Vyvanse.
After taking my new medications, I felt even stranger than before and developed a handful of other side effects.
I was never seen again by a professional during the last month I was in prison. The day I was released was actually my last day on that horrible drug cocktail.
After being released, it was difficult to perform daily functions. I could not go up and down stairs without shaking. As soon as my knees bent, the shaking would throw me off and was so debilitating that I would almost collapse.
My hands and arms trembled so badly I could not use my hands for anything that required fine motor skills. I began having sudden hot flashes that drenched my clothes. I also experienced strange fluctuations with my heart rate. My heart rate would start at 140 beats per minute (bpm) and then spike to 180 bpm.
I ended up going to the Kingston General Hospital where I was given Ativan and three 1000 mL IV bags of a saline solution to flush out the toxic combination in my body.
I was diagnosed with serotonin syndrome, which occurs when an individual takes medications that cause high levels of serotonin to accumulate in the body. Common symptoms include tachycardia or irregular rapid heartbeats. I learned that the mix of Vyvanse and Prozac I was given was a dangerous combination. There are no words for how soul-wrenchingly heartbreaking this revelation made me feel.
To this day, I still suffer from side effects.
I continue to have debilitating bone and joint pain and cannot get out of bed in the morning until my medication kicks in. I also have a really hard time getting enough sleep, not only due to the joint pain but also because of my mental trauma.
I still have nightmares almost every night about being assaulted in jail, the pain I felt after and how no one was there to help. I am so sleep deprived to the point where I can’t perform activities that I used to do such as running, kayaking and hiking.
Despite these symptoms, I haven’t pursued further medical treatment because of the COVID-19 pandemic.
I am so sad and tired of living with all of the pain and anxiety, but I am grateful to finally be able to share my experience.
Disclaimer: The views in this article are those of the author. Prison Journalism Project has verified the writer’s identity and basic facts such as the names of institutions mentioned.